Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 192, NWS St. Louis, MO

November 5, 2017Monroe County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Nov 5, 2017, 3:37 PM CST for Monroe County, Illinois. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 5, 2017, 3:37 PM CST (21:37 UTC)
Expired
Nov 5, 2017, 4:18 PM CST
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County Monroe County, IL

The radar

The St Louis radar (KLSX), 65 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 5, 3:50 PM CSTHAIL 13 Wsw Maeystown, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 5, 12:35 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.6 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-11-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1199 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
454 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.2

Open this sounding in Storm Lab

The text

As transmitted.

285 
WUUS53 KLSX 052137
SVRLSX
ILC133-052230-
/O.NEW.KLSX.SV.W.0192.171105T2137Z-171105T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
337 PM CST SUN NOV 5 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southwestern Monroe County in southwestern Illinois...

* Until 430 PM CST.

* At 337 PM CST, a severe thunderstorm was located over Festus,
  moving east at 45 mph.

  HAZARD...Two inch hail and 60 mph wind gusts. 

  SOURCE...Trained weather spotters. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Waterloo, Valmeyer, New Design, Maeystown, Fults, Renault, Ames,
  Madonnaville, Chalfin Bridge, Wartburg, Burksville, Monroe City,
  Foster Pond and Harrisonville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

A tornado watch remains in effect until 700 PM CST for southwestern
Illinois...and east central Missouri.

LAT...LON 3814 9025 3815 9027 3817 9029 3819 9033
      3822 9036 3828 9037 3832 9037 3833 9030
      3833 9008 3832 9004 3814 9004
TIME...MOT...LOC 2137Z 267DEG 40KT 3823 9044 

HAIL...2.00IN
WIND...60MPH
 
$$

Glass
3 follow-up statements
688 
WWUS53 KLSX 052153
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
353 PM CST SUN NOV 5 2017

ILC133-052230-
/O.CON.KLSX.SV.W.0192.000000T0000Z-171105T2230Z/
Monroe IL-
353 PM CST SUN NOV 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR SOUTHWESTERN MONROE COUNTY...

At 352 PM CST, a severe thunderstorm was located near New Design,
moving east at 50 mph.

HAZARD...Tennis ball size hail and 60 mph wind gusts. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Waterloo, Valmeyer, New Design, Maeystown, Fults, Renault, Ames,
Madonnaville, Chalfin Bridge, Wartburg, Burksville, Monroe City and
Foster Pond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

A tornado watch remains in effect until 700 PM CST for southwestern
Illinois...and east central Missouri.

LAT...LON 3814 9025 3815 9027 3817 9029 3819 9033
      3822 9036 3825 9035 3827 9032 3832 9027
      3831 9008 3830 9004 3814 9004
TIME...MOT...LOC 2152Z 273DEG 43KT 3822 9022 

HAIL...2.50IN
WIND...60MPH
 
$$

Glass
008 
WWUS53 KLSX 052203
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
403 PM CST SUN NOV 5 2017

ILC133-052230-
/O.CON.KLSX.SV.W.0192.000000T0000Z-171105T2230Z/
Monroe IL-
403 PM CST SUN NOV 5 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR SOUTH CENTRAL MONROE COUNTY...

At 403 PM CST, a severe thunderstorm was located near Red Bud, moving
east at 50 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Waterloo, New Design, Fults, Renault, Ames and Burksville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

A tornado watch remains in effect until 700 PM CST for southwestern
Illinois.

LAT...LON 3814 9022 3821 9023 3824 9021 3831 9016
      3831 9008 3830 9004 3814 9004
TIME...MOT...LOC 2203Z 275DEG 42KT 3819 9007 

HAIL...1.25IN
WIND...60MPH
 
$$

Glass
232 
WWUS53 KLSX 052218
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
418 PM CST SUN NOV 5 2017

ILC133-052227-
/O.CAN.KLSX.SV.W.0192.000000T0000Z-171105T2230Z/
Monroe IL-
418 PM CST SUN NOV 5 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MONROE COUNTY IS
CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 700 PM CST for southwestern
Illinois.

LAT...LON 3814 9022 3821 9023 3824 9021 3831 9016
      3831 9008 3830 9004 3814 9004
TIME...MOT...LOC 2217Z 267DEG 40KT 3820 8986 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 5, 3:02 PM CST, 35 minutes earlier.

Area forecast discussion, Nov 5, 3:02 PM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
302 PM CST Sun Nov 5 2017

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 156 PM CST Sun Nov 5 2017

At 20z, a strong surface cold front was located from just north
of Litchfield, IL (K3LF) to Saint Charles, MO to Rolla, MO. A
broken line/band of thunderstorms has developed along and just
behind this front. The air ahead of the front remains quite moist
and unstable with this moisture and instability tailing off (but
not by enough) for areas behind the front. The lag in
moisture/instability tail off is further being augmented by a
weak wave of LOW pressure along the front over the STL metro area.
The moisture/instability gradient is tighter to the SW of this
low pressure wave. The environment remains very supportive of some
storms developing that will contain large hail, damaging winds,
and isolated tornadoes. A Tornado Watch is in effect for areas
near and south of the surface cold front until 7pm.

The surface cold front has been sluggish in its southeastward
progression so far today but should accelerate as the weak wave
of LOW pressure oozes to our northeast into IL. The front is then
expected to exit our southeastern CWA early this evening. The band
of convection will follow the front southeastward, with any PoPs
tailing off to dry by 9pm, and likely becoming dry at any location
within 2-3 hours of FROPA.

Clouds should clear out of most areas north of I-70 overnight but
linger to the south as the frontal progression to the south
stalls. Another upper level disturbance in the fast zonal flow
aloft will slide thru on Monday, and with the lift from this and
lingering moisture behind the front, should be able to redevelop
some showers and thunderstorms for parts of southeastern MO and
far southern IL. Have also included in sprinkles for areas much
further north but also accounted for what should be higher cloud
bases that should result in more of a struggle for any pcpn to
measure.

Min temps tonight will be within a few degrees of average but
clouds will prevent from being cooler despite decent high
pressure building in from the north. Max temps on Monday, with
clouds making a full return, will be below average, with values
from the mid 40s to mid 50s.

TES

.LONG TERM...  (Monday Night through Next Sunday)
Issued at 156 PM CST Sun Nov 5 2017

By 00z Tue, flow aloft will be quasizonal to weakly WSW. An
elongated PV anomaly will be located over ID/MT/OR and should
stretch eastward towards MN. The western portion of the anomaly
will move southeastward into the Four Corners region by 12z Wed
and continue moving southeastward into the southeastern CONUS by
00z Fri. At the surface, a boundary will linger across parts of
the south-central and southeastern CONUS, providing a focus for
precipitation through Wed morning across the southern half of the
CWA.

Meanwhile, a developing upper trough will dip into the
Great Lakes region, but there is considerable model disagreement
regarding the depth and breadth of this feature. A deeper trough
would put cyclonic flow aloft over parts of the LSX CWA during the
middle and late part of the upcoming week and could support a
chance of sprinkles.

Despite poor model agreement during the mid/late part of the
upcoming week, models are in reasonable agreement regarding the
presence of an approaching vort max which crosses the Rockies on
Sat, although there is still considerable variation regarding its
evolution. Large scale lift ahead of this feature supports a
chance of precipitation from Sat through Sunday afternoon.

Limited air mass exchanges (except for the southern CWA which may
be affected by the lingering boundary) suggest that temperatures
for the upcoming week will be less volatile than they have been
over the last several days. Highs in the 40s-50s and lows in the
20s-40s look reasonable. Temperatures may be cool enough for
brief periods of a RA/SN mix during the early morning hours when
temperatures are coldest.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1133 AM CST Sun Nov 5 2017

Cold front just N and W of STL Metro will move thru during the
next few hours, shifting winds from the NW. This front will also
develop along it a broken line of TSRA. The front should get thru
the STL metro TAFs around 20z with pcpn chances diminishing or
ending by 21-22z. Otherwise, look for areas of low MVFR CIGs to
slowly make their way thru post-frontally thru the TAF sites and
not clear out to the south until sometime this evening for UIN and
overnight for the other sites. Enough wind and clouds remaining
should prevent fog issues. Another round of cloudiness on Monday,
this time VFR category, but may also bring sprinkles into COU and
STL metro sites heading into Monday afternoon.

TES

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Nov 5, 3:13 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
313 PM CST Sun Nov 5 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-061200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
313 PM CST Sun Nov 5 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...This afternoon and Tonight

Severe thunderstorms will continue across eastern Missouri and
southwestern Illinois through the early evening. Very large hail,
damaging winds, and isolated tornadoes are possible with these
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report severe weather to the National
Weather Service or local law enforcement.

Kanofsky

In the hours before

Local storm report, Nov 5, 3:25 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
325 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0321 PM     HAIL             3 WNW BARR              38.42N  90.16W
11/05/2017  E0.88 INCH       MONROE             IL   EMERGENCY MANAGE

&&

EVENT NUMBER LSX1700666

BYRD
Local storm report, Nov 5, 3:30 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0249 PM     HAIL             CASEYVILLE              38.63N  90.03W
11/05/2017  E1.50 INCH       ST. CLAIR          IL   TRAINED SPOTTER

&&

CORRECTED EVENT TIME...EVENT

EVENT NUMBER LSX1700652

GOSSELIN
Local storm report, Nov 5, 3:31 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
331 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             HILLSBORO               38.23N  90.57W
11/05/2017  E1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

            STILL HAILING.

&&

EVENT NUMBER LSX1700667

BYRD
Local storm report, Nov 5, 3:35 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             HILLSBORO               38.23N  90.57W
11/05/2017  E1.75 INCH       JEFFERSON          MO   BROADCAST MEDIA

&&

EVENT NUMBER LSX1700668

GOSSELIN
Local storm report, Nov 5, 3:36 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
336 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             HILLSBORO               38.23N  90.57W
11/05/2017  E1.75 INCH       JEFFERSON          MO   BROADCAST MEDIA

&&

EVENT NUMBER LSX1700669

BYRD
Local storm report, Nov 5, 3:37 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
337 PM CST SUN NOV 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 PM     HAIL             2 NE HEMATITE           38.22N  90.46W
11/05/2017  E1.00 INCH       JEFFERSON          MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX1700670

GOSSELIN

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 5, 1:41 PM CSTSpecial Weather StatementLSXMacoupin49 min
Nov 5, 1:44 PM CSTSevere Thunderstorm WarningLSXGreene, Jersey, Macoupin30 min
Nov 5, 2:19 PM CSTSpecial Weather StatementLSXMacoupin41 min
Nov 5, 2:26 PM CSTAreal Flood AdvisoryLSXMacoupin, Montgomery3 hr
Nov 5, 2:27 PM CSTSevere Thunderstorm WarningLSXMadison, Saint Clair48 min
Nov 5, 2:55 PM CSTSevere Thunderstorm WarningLSXBond, Clinton, Fayette, Madison50 min
Nov 5, 2:57 PM CSTSevere Thunderstorm WarningLSXMonroe, Saint Clair48 min
Nov 5, 4:07 PM CSTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair, Washington38 min
Nov 5, 4:42 PM CSTSevere Thunderstorm WarningLSXRandolph22 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.